Become a Resus Member for FREE! Get access to Resus learning resources and learn about upcoming events SUBSCRIBE [email protected]

The glue sniffer’s mother – a case study

Advertise Your Event

Do you have an upcoming event that your would like to share with colleagues? We would love to hear from you!

Click on the “contact” button below, fill out the details in the pop-up and hit “submit”.

Subscribe to Resus

Get the latest updates on our Conferences PLUS our Webcasts and Education Newsletters. And it's FREE!

  • We respect your privacy
  • This field is for validation purposes and should be left unchanged.

Register Now:

Sorry, we couldn't find any posts. Please try a different search.

Emcore
Learn More

Some people have asked me to present an old case I put up at the “Airway, CPR and Trauma” workshop. This is a case I saw as a registrar, simple and effective for teaching.

A 56 year old woman presents after midnight to the ED. She says that she is having an anxiety attack, brought on by the fact that her son is sniffing glue.

The patient is triaged as a Cat 4.

When seen she is sitting up in bed, alert, stressed, but not distressed. She is tachypnoeic with dry lips.

She gives a past history of anxiety attacks similar to this, but no other past history. She states she is not on any medications and has no allergies.

On examination, her vitals are:

  • T 35.9 degrees celsius
  • BP 160/85
  • HR 110
  • RR 40
  • Sats 99% RA

She is alert. She has dual heart sounds and her chest is clear with equal air entry. Her abdomen is lax and she has a normal rapid neurological examination.

So in summary someone who has come in claiming an anxiety attack for a known reason, and an attack similar to previous one, with some tachypnoea and tachycardia.

The impression is an anxiety attack and the approach taken with this patient was reassurance, a discussion of her son’s drug taking habits, a small dose of diazepam, with review planned and possible psychiatric review.

Reasonable? Would anyone do anything different?

Obviously there’s more to this case given that I’m presenting it here.

When the patient is reviewed, approximately one hour later, she is still tachycardic with a pulse rate of 110bpm. She is still tachypnoeic.

The only difference is that she is now complaining of pleuritic chest pain!

Alrighty then! What do you do now?

Well, I move her to a resus cubicle, apply non-invasive monitoring, high flow oxygen, put in an IV and take bloods (for all Fellowship candidates, this is the mantra) and what other investigations?

What are your differentials?

Remember tachycardia, tachypnoiea and pleuritic chest pain. Well, it should include pulmonary embolism right up there.

What else?

  • pneumothorax
  • chest infection
  • pleurisy

What else?

So what do you want to do next?

I hear someone say CXR.

Well, there was an incidental finding of a right upper lobe nodule, but that’s it.

ECG was also normal except for tachycardia.

What other investigation would you do?

Well I’ll tell you what I did – ABG’s (on 6LO₂).

This was the result:

pH – 6.886 (7.35-7.45)
pCO₂- 8.2 (35-45)
pO₂- 139.5 (75-100)
HCO₃- 3.8 (22-26)
Sats – 94.2% (94-100)

Okay all you Fellowship candidates, interpret this:

Whilst you’re thinking, the way I always look at this is to understand it first. This lady is acidotic, with a low pCO₂, because she is breathing so fast. Her HCO₃is low, more than likely because she is using bicarb because she is so acidotic.

So if we again look at her pCO₂, if this was higher she would be even more acidotic, so her tachypnoea is probably a compensatory measure.

So the gases are: “Partly compensated metabolic acidosis with corrected hypoxaemia.”

So what causes are you starting to think about?

To help us further, the other blood tests have now returned.

Full Blood Count: Normal
Electrolytes: Na 132
K 5.4
Cl 106
HCO₃4
Cr 13
Ur 11.4

What one other bedside test would you now do? Let’s first calculate the ANION GAP.

Remember, plasma should have no change. Na change must be balanced. If HCO₃and Cl cannot do that, there must be unmeasured anions…there are also unmeasured cations.

Anion GAP = 132- (106+4) = 22 HIGH

So this patient has a WIDE ANION GAP METABOLIC ACIDOSIS. What was the other bedside test to do?

I did a BSL. The sugar was 33.2 mmol/L.

Diagnosis?

Yes, diabetic ketoacidosis.

Urine = ketones

Remember the four causes of Anion Gap Metabolic Acidosis are:

-Renal failure

-Ketoacidosis

-Lactic acidosis, and

-Exogenous poisoning

The patient’s partner arrived soon after this and gave a more accurate history.

The patient was in fact a NIDDM, on insulin for 2 years, but not taking her insulin. On top of this, she has been eating large quantities of ice cream!

Other past history includes:

  1. HT
  2. Hypercholesterolaemia
  3. DKA
  4. Bilateral Pulmonary Emboli following DKA (had been on Warfarin but this was ceased 3 weeks prior due to poor compliance)

JACKPOT!

The rest of the story was that she was currently supposed to be taking ‘Mixtard’, ‘Ramipril’ and Simvastatin.

Her social history was that the patient and her de facto were invalid pensioners, who live in government housing.

One more thing, the patient’s son actually DOES SNIFF GLUE!

MANAGEMENT

My management of this patient, in brief was:

  • IV fluids
  • Actrapid infusion, initially at 7 U/hr
  • Potassium supplementation
  • Bicarb – although controversial, it was given as per hospital endocrine protocol

The patient was admitted to a HDU bed.

A FEW WORDS ON DKA

Although no exact definition exists, certain criteria are suggested and include: pH < 7.3, Glc > 13.8 mmol/L, HCO₃< 15mmol/L, High Anion gap, positive serum ketones.

It is rare to have an insulin dependent type II diabetic with ketones and DKA. The mortality of DKA is less than 5% compared with 30% in non-ketotic hyperosmolar syndrome.

The Aetiology?

  • Non-compliance
  • Infection
  • Stroke
  • MI
  • PE
  • Trauma

Note that no cause is found in 25% of cases.

TREATMENT

Fluid

Patients can be severely dehydrated, sometimes 5L+.

If there is no hypotension, give 250ml/hr of normal saline.

If hypotension is present, resuscitate accordingly knowing that the deficit can be up to 100ml/kg.

Insulin

Give a bolus of 0.1 U/kg IV then place the patient on an infusion of 0.1 U/kg/hr. Continue this until ketonaemia resolves, or the anion gap normalises.

Remember that in a small group, some 1-2% the insulin infusion rate may have to be increased as they are ‘non-responders.’

Potassium

Beware as patients with DKA have a total body potassium deficit. Ensure there is urine output and be alert to dropping levels as the insulin drives it back into the cells.

I start replacement with 10mmol/hr when the potassium falls below 5.

Magnesium

Beware its depletion through diuresis, although not an acute problem.

Clinically look for hyper-reflexia, or a Chvostek or Trousseau sign.

Bicarbonate

This is still controversial as no study has really demonstrated improved clinical outcome. The result of supplementation may include worsening hyperkalaemia, intracellular acidosis and precipitation of cerebral oedema.

It will usually be found that the more severe the acidosis, i.e. ph <7, the greater the need for gentle replacement.

——-

There it is, a brief look at DKA and an interesting case study!

admin

Leave a Comment